Here is an anonymised case of a female patient admitted to a hospital with an overdose of prescription tablets.
She was a 64 year old lady who had a history of anxiety and insomnia who was normally treated with benzodiazepine therapy on a long term basis. She had otherwise been well. Several days before admission, the patient had been informed of the sudden death of her mother, the news of which she took badly. She lived alone and her main contact was her brother who visited daily.
On the morning of admission, the patient was found by her brother lying on the floor in an unrousable state with vomit dripping from her mouth. Mixed with the vomit were semi-digested tablets. The brother noticed that several blister packs of tablets were empty despite the prescription for the tablets having been given just a few days before.
The brother phoned for the emergency services. On arrival, the emergency personnel checked the Airway, Breathing and Circulation and transferred the patient to the ER department for further assessment and treatment.
The patient had no other significant history.
There was no significant family history and the patient was a non-smoker and non-drinker.
Medications taken in overdose included:
- Diazepam 20mg x 50
- Lorazepam 5mg x 40
GCS 3/15, T 38.6 deg C, Pulse 120 bpm regular, BP125/80mmHg, RR= 24/min, SpO2 92% on 5 L oxygen
Airway - Slight vomit but no obstruction. Cleared with suction.
Breathing - Chest movement equal and normal expansion. Air entry decreased and bilateral coarse crackles with bronchial breath sounds. Oxygen given via face mask.
Circulation - Pulses present, warm peripheries. No evidence of haemorrhage. IV lines inserted and fluid commenced.
HEENT - No focal abnormality
CVS - Peripheries warm, pulse 120/min regular and normal pulse volume. JVP not visible. Heart sounds I + II. No III or IV heart sounds. No murmurs. No leg swelling.
RESP - Trachea central and no deviation. No tracheal tug. Percussion anteriorly resonant. Posterior, dullness at both bases. Auscultation revealed coarse crackles and bronchial breath sounds.
ABDO - Soft and non-tender. No rebound or guarding. No masses or organomegaly. Bowel sounds present. Rectal examination revealed no blood and no masses.
CNS - Pupils small but equal and reactive to light. Corneal reflexes positive bilaterally. No facial palsy.
PNS - Tone decreased throughout. Unable to assess power. Reflexes generally depressed. Babinski's unresponsive. No response to pain.
- The patient underwent an emergency drug screen which revealed only benzodiazepines. No alcohol was present.
- CXR revealed infiltration of the lung in the right lower zone. There was a small pleural effusion present on the left lower zone.
- ECG showed a sinus tachycardia of 125 bpm and no acute changes.
- Other blood tests were otherwise unremarkable except for a neutrophilia.
- Gram stain of tracheal aspirates revealed mixed organisms.
The patient was considered to have a benzodiazepine overdose and aspiration pneumonia.
Treatment - The patient was given emergency treatment with Flumazenil which improved her conscious level whereby she was able to converse with the medical staff. She was commenced on Augmentin intravenously after blood cultures having been taken.
The patient was moved to a private room to await the morning round by the Attending Physician.
In the morning, despite the history of improvement noted by the resident the night before, on arriving in the patients room, she was unresponsive and oxygen saturation had dropped to 75% on oxygen 5L.
Resuscitation was commenced as follows:
- High flow oxygen 15L via reservoir mask
- Blood pressure - 90/60 at 30 degrees incline, 125/75 mmHg lying supine
- IV fluid - high flow, stat
- Flumazenil 0.5mg IV push
- ABG - pH 7.02, pCO2 145mmHg, pO2 60mmHg, HCO3 26.4, BE -5
- The patient was moved from a side room to the HCU within minutes
- Patient was intubated and commenced on a mechanical ventilation
The ECG showed no acute ST changes or T wave abnormalities.
After several litres of fluid the blood pressure increased to 80/50mmHg. Her circulation required minimal support with dopamine to increase the systolic pressure to over 100mmHg. Her pulse dropped back to 125 bpm within 30 minutes of this profound deterioration. The patient was miraculously alert with spontaneous eye opening and nodding in response to verbal commands. The dopamine was later discontinued.
She went on to make an excellent recovery!
Question 1: Why did the patient lapse into unconscious despite initial improvement on the evening of admission to the hospital?
Question 2: Why did the patient deteriorate so quickly during resuscitation, with profound hypotension and sinus tachycardia >200/min and why did it resolve?
Question 3: What acid-base disturbance is demonstrated by the blood gas?
Question 4: What additional therapies may have helped this patient when admitted to the hospital that could have been commenced in the ER department?